You are here

5 Weird Side Effects of Too Much Sun

sunburn-1000.jpg

Ah, summer—extra hours of daylight, beach and pool days galore, that sun-kissed glow you dreamed about in December. That's what we *hope* for at least. Unfortunately, warmer weather and sunny days can also bring some uncomfortable side effects (like skin that just won't stop itching and painful burns that leave us wishing we'd reapplied our sunscreen). From "sun allergies"—a layman's term for the rashes that pop up after sun exposure—to feeling physically ill, here are the weird ways your body reacts from too much sun, straight from the docs who deal with these issues every day. (FYI, here are 11 heat-related workout dangers to watch out for.)

Itchy, Uncomfortable Bumps

What it is: Polymorphous light eruption (PMLE)
What it looks like: You might notice anything from bumps or scaling patches to hives after a long day in the sun. But most commonly, you'd see red or pink itchy bumps on your arms, chest, and legs, says Melissa Kanchanapoomi Levin, M.D., a board-certified, NYC-based dermatologist and clinical instructor at Mount Sinai Icahn School of Medicine. You'll be itchy, but the marks could burn, too.
What's going on: Your body wigged out from sun exposure after not being in the sun for a long time. "This is one of the most common photodermatoses that typically occurs in women ages 20 to 40 and is triggered by hours of sun exposure after a long period of no sun exposure," says Dr. Kanchanapoomi Levin.
What to do: First, don't freak. "PMLE tends to recur every year or every time you receive a big dosage of sunlight after not receiving sun," says Dr. Kanchanapoomi Levin. "As the summer progresses, PMLE goes away." So, just remember: If you're going to get a big hit of UV radiation, be serious about your sun protection (broad-spectrum sunscreen with an SPF of least 30 and UPF clothing). Super uncomfortable? "Your dermatologist can prescribe a prescription-strength anti-inflammatory cream such as a topical steroid to resolve the rash faster, even though it will resolve on its own," Dr. Kanchanapoomi Levin says. And if it's super severe, you can undergo phototherapy with a dermatologist pre-sun exposure. "This will gradually expose the skin to UV radiation in safe and controlled doses."

Feeling Totally Drained, Dizzy, or Achy

What it is: Heat exhaustion
What it feels like: Spend a full day in the sun only to come home feeling nauseated, faint or dizzy, and tired with a headache? You might be suffering from heat exhaustion—a condition that can crop up when you're exposed to super-hot temps for too long, says Shanna Levine, M.D., an internist at Mount Sinai Hospital in New York City. Other symptoms include heavy sweating and muscle cramps.
What's going on: Your body is dehydrated. "When the body has inadequate electrolytes, your muscles feel weak due to inadequate hydration," says Dr. Levine. "This results in muscle cramping, a faint but fast heart rate, and lightheadedness."
What to do: Load up on electrolyte-rich fluids (think: coconut water or your own concoction of water, fresh-squeezed orange slices, and strawberries, or Smart Water) and find a cool place (shade or AC, stat) to chill. Another alternative: Hop in a cold bath or shower. "Essentially, you want to cool your body temperature," notes Dr. Levine. Better yet, work to prevent the issue in the first place by staying cool and hydrating with eight ounces of fluid every 20 minutes when you're in the heat. (Plus, check out how to protect yourself against heat exhaustion and heatstroke.)

Weird Dark Patches All Over

What it is: Phytophotodermatitis
What it looks like: Oddly shaped, red, swollen bumps or blisters that progress to dark patches that can last for weeks to months, says Dr. Kanchanapoomi Levin. "Often, it looks like weird geographic shapes like a hand print, or straight drip marks."
What's going on: The lime from your margarita spilled all over your hands. Phytophotodermatitis is a "phototoxic" reaction from interaction between ultraviolet A light and chemicals called furocoumarins, commonly found in plants such as limes, other citrus fruits, celery, certain weeds, figs, and wild parnips, says Dr. Kanchanapoomi Levin. "After 24 hours of the plant contact, the burning redness then occurs."
What to do: Unfortunately, nada. This one will resolve on its own. "If it's very uncomfortable, dermatologists can prescribe a topical steroid and antihistamines," says Dr. Kanchanapoomi Levin. "However, if the dark patches persist for some time, we can lighten with lightening agents or laser treatment."

Feeling Super Chilled

What it is: You overheated.
What it feels like: Your body *looks* a bit fried from a beach day that went on a little too long, but you feel the opposite way: like someone cranked the AC and you can't warm up.
What's going on: "The 'chilled' feeling of being in the sun is your body's automated air conditioner also known as thermoregulation," explains Levine. "Your body has a core temperature it aims to maintain. To counteract summer heat, the body produces sweat which results in cool, moist skin, allowing heat to dissipate," she says. This, coupled with a scorched sunburn on your skin, can leave you feeling cold as your body loses heat.
What to do: While it might sound counterintuitive, cool your body down. Cold compresses and aloe rubs can help with the skin. And though you might not feel like it, a quick, cool shower can help lower your body temp.

Breaking Out In Hives

What it is: Solar Urticaria
What it looks like: Red swollen hives on sun-exposed skin (usually your arms, legs, or chest) that don't last longer than 24 hours (and tend to disappear as quickly as they appeared).
What's going on: "Solar urticaria is thought to be a response to a sun-induced allergen which can be from intrinsic medical conditions like lupus or medications such as tetracycline or birth control pills," says Dr. Kanchanapoomi Levin.
What to do: Medications like Zrytec, Allegra, or Claritin can help you feel better faster. But for more moderate to severe cases, your derm can prescribe you phototherapy and other oral medications to help modulate your immune system, says Dr. Kanchanapoomi Levin.

Comments

Add a comment